Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 1:59 PM EDT for Tattnall County, Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 1:59 PM EDT (17:59 UTC)
- Expired
- May 3, 1998, 2:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Tattnall County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:02 PM EDT | Hail 0.75 | Collins, GA | |
| May 3, 2:25 PM EDT | Hail 0.75 | Reidsville, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUUS1 KCHS 031801 RRA SVRCHS GAC267-031830- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 159 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TATTNALL COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 230 PM EDT * AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF COLLINS... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PASS BETWEEN COBBTOWN AND MANASSAS BY 210 PM ...NORTH OF ROUTE 292 THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. ML &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:40 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 3, 12:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT SUN MAY 3 1998
LINE OF TSRA APPROACHING CWA MORE QUICKLY THAN EARLIER THINKING. BLV
THREAT PD IS NOW FM 2 TO 8 PM. STILL LOOKING FOR LG HAIL AND PERHAPS
DAMAGING WINDS. NEW ETA ROTATES A S/WV THRU WRN SC BY EVE...THEN BRINGS
IN ANOTHER PIECE OF ENERGY WITH UVM AGAIN TNGT. TEMPS HV RISEN INTO THE
LOWER 80S ACROSS THE CWA AND DEWPTS HV REACHED THE LWR 60S AT NBC AND
MID 60S SAV AREA. 12Z FWC FCST DEWPTS RUNNING ABT 10 DEG TOO LOW FOR SE
GA. NOT GOOD. WL RAISE POPS TO 50 PCT FOR TNGT FCST. TSRA ACTIVITY SHUD
SETTLE DOWN LATE TNGT...BUT THINK ANOTHER ROUND IS IN STORE FOR MON AFT
AS EFFECTS OF UPR LO ARE FELT. ETA SHOWING ANOTHER UVM MAX OVER ERN SC
BY MON EVE. WL GO W/A 30 POP FOR NOW. WL NOT NEED TEMP RANGE MON AS
FLOW SHUD BE W-SW. ON TUE...GRAD A LTL WEAKER AND NOT AS MUCH OF A WRLY
COMPONENT. SEABREEZE SHUD OFFSET 80 DEG READINGS ALG CST...SO WL
INCLUDE TEMP RANGE. OTHER THAN THAT...FWC TEMPS LOOK REASONABLE.
CWF...WIND BEGINNING TO INC ACROSS THE WATERS EARLY THIS AFT. WL NOT
MAKE ANY MAJOR CHGS TO CUR FCST. NGM BL WINDS LOOK TOO HI...ETA BL
WINDS ARE A BIT LWR THRU 06Z TNGT. WL COMPROMISE AND KEEP COND BLO SCA
CRIT THRU FCST PD.
CHS APT 62/80/60/81 5322
DOWNTOWN 64/80/63/78
INLAND CTYS 60/80/58/82
SAV APT 62/81/60/82 5211
S COAST /CHS-NBC/
.TONIGHT...A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY SEVERE EARLY. LOW 60 TO 65. SOUTHWEST WIND 10 MPH.
.MONDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS. HIGH NEAR 80. SOUTHWEST WIND 15 MPH.
.MONDAY NIGHT...A 20 PERCENT CHANCE OF A THUNDERSTORM EARLY...OTHERWISE
PARTLY CLOUDY. LOW IN THE LOWER 60S (UPPER 50S INLAND).
.TUESDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF AN AFTERNOON
THUNDERSTORM. HIGH UPPER 70S COAST TO LOWER 80S INLAND.
TJRIn the hours before
Special weather statement, May 3, 10:00 AM EDT, 3 hours 59 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-040600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1000 AM EDT SUN MAY 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN THE GULF STATES WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. AS JET STREAM ENERGY IS INTRODUCED LATE IN THE DAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA. THE BIGGEST THREAT PERIOD WILL BE BETWEEN THE HOURS OF 4 AND 10 PM. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. BEACHGOERS AND MARINERS SHOULD BE ESPECIALLY CAREFUL LATER THIS AFTERNOON AS STORMS MAY DEVELOP QUICKLY WITH LITTLE ADVANCE NOTICE. BE PREPARED TO MOVE TO A PLACE OF SHELTER IF THREATENING WEATHER APPROACHES. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND THE LOCAL MEDIA THIS AFTERNOON AND TONIGHT FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE. TJR
Special weather statement, May 3, 10:00 AM EDT, 3 hours 59 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050- AMZ330-335-350-352-354-040600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1000 AM EDT SUN MAY 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER IN GEORGIA... BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL LOW PRESSURE IN THE OHIO VALLEY WITH A TRAILING COLD FRONT IN THE GULF STATES WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. AS JET STREAM ENERGY IS INTRODUCED LATE IN THE DAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA. THE BIGGEST THREAT PERIOD WILL BE BETWEEN THE HOURS OF 4 AND 10 PM. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. BEACHGOERS AND MARINERS SHOULD BE ESPECIALLY CAREFUL LATER THIS AFTERNOON AS STORMS MAY DEVELOP QUICKLY WITH LITTLE ADVANCE NOTICE. BE PREPARED TO MOVE TO A PLACE OF SHELTER IF THREATENING WEATHER APPROACHES. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC ARE ASKED TO KEEP ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND THE LOCAL MEDIA THIS AFTERNOON AND TONIGHT FOR STATEMENTS AND POSSIBLE WARNINGS. PLEASE REPORT ANY DAMAGE RELATED TO SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON AS QUICKLY AS POSSIBLE. TJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:07 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 33 min |
| May 3, 2:22 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 43 min |
| May 3, 3:05 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 50 min |
| May 3, 3:19 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.